Alert archive / Iowa / Flash Flood Warnings in 2013

Flash Flood Warning 54, NWS Des Moines, IA

July 25, 2013Cerro Gordo County, Hancock County, Iowa

NWS Des Moines, IA issued this flash flood warning at Jul 25, 2013, 5:44 PM CDT for Cerro Gordo County, Hancock County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2013, 5:44 PM CDT (22:44 UTC)
Expired
Jul 25, 2013, 11:30 PM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

Counties Cerro Gordo County, IA, Hancock County, IA

The radar

The Des Moines radar (KDMX), 159 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.7 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2013-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 158 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2013-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
158 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1121 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

582 
WGUS53 KDMX 252244
FFWDMX
IAC033-081-260430-
/O.NEW.KDMX.FF.W.0054.130725T2244Z-130726T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
544 PM CDT THU JUL 25 2013

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN HANCOCK COUNTY IN NORTH CENTRAL IOWA...
  WEST CENTRAL CERRO GORDO COUNTY IN NORTH CENTRAL IOWA...

* UNTIL 1130 PM CDT

* AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. ONE TO TWO INCHES OF RAINFALL ARE ESTIMATED BY RADAR  
  ACROSS THE WARNED AREA.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  GARNER.

ONE TO TWO INCHES OF RAINFALL ARE ESTIMATED BY RADAR ACROSS THE 
WARNED AREA. ADDITIONAL RAINFALL IS EXPECTED AS ADDITIONAL 
THUNDERSTORMS TRACK ACROSS THE AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4317 9340 4296 9351 4313 9385 4326 9379
      4326 9368

$$

AWB
3 follow-up statements
366 
WGUS73 KDMX 252348
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
648 PM CDT THU JUL 25 2013

IAC033-081-260430-
/O.CON.KDMX.FF.W.0054.000000T0000Z-130726T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HANCOCK IA-CERRO GORDO IA-
648 PM CDT THU JUL 25 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR WEST CENTRAL CERRO GORDO
AND NORTHERN HANCOCK COUNTIES UNTIL 1130 PM CDT...

AT 647 PM CDT...THE THREAT FOR LOCALIZED FLASH FLOODING CONTINUED 
ACROSS THE WARNED AREA AS A RESULT OF THE HEAVY RAIN THAT FELL 
EARLIER THIS AFTERNOON.

SOME LOCATIONS IN THE WARNING INCLUDE...GARNER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4317 9340 4296 9351 4313 9385 4326 9379
      4326 9368

$$

SKOW
089 
WGUS73 KDMX 260054
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
754 PM CDT THU JUL 25 2013

IAC033-081-260430-
/O.CON.KDMX.FF.W.0054.000000T0000Z-130726T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HANCOCK IA-CERRO GORDO IA-
754 PM CDT THU JUL 25 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR WEST CENTRAL CERRO GORDO
AND NORTHERN HANCOCK COUNTIES UNTIL 1130 PM CDT...

AT 753 PM CDT...THE THREAT FOR LOCALIZED FLASH FLOODING CONTINUED 
ACROSS THE WARNED AREA AS A RESULT OF THE HEAVY RAIN THAT FELL 
EARLIER THIS AFTERNOON.

SOME LOCATIONS IN THE WARNING INCLUDE...GARNER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4317 9340 4296 9351 4313 9385 4326 9379
      4326 9368

$$

SKOW
889 
WGUS73 KDMX 260155
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
855 PM CDT THU JUL 25 2013

IAC033-081-260210-
/O.CAN.KDMX.FF.W.0054.000000T0000Z-130726T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HANCOCK IA-CERRO GORDO IA-
855 PM CDT THU JUL 25 2013

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR WEST CENTRAL CERRO
GORDO AND NORTHERN HANCOCK COUNTIES IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4317 9340 4296 9351 4313 9385 4326 9379
      4326 9368

$$

SKOW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 4:04 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 25, 4:04 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
404 PM CDT THU JUL 25 2013

.SHORT TERM.../TONIGHT /...
ISSUED AT 316 PM CDT THU JUL 25 2013

FORECAST CONCERNS FOCUS AROUND PRECIPITATION TRENDS FOR THE EVENING
AND OVERNIGHT. TWO FOCUSES FOR PRECIPITATION CURRENTLY ONGOING
ACROSS SOUTHERN MINNESOTA AND WESTERN IOWA ALONG MISSOURI RIVER
VALLEY ALONG BAND OF MOISTURE CONVERGENCE. ANTICIPATE THIS
PRECIPITATION TO INCREASE AND SPREAD ACROSS THE WESTERN AND NORTHERN
CWA THROUGHOUT THE EVENING HOURS. GOOD INSTABILITY ACROSS THE
CWA...WITH AROUND 2000 J/KG CAPE NOTED IN MESO ANALYSIS DATA. ENOUGH
SHEAR AS WELL TO ALLOW STORMS WHICH DEVELOP TO PERSIST...AND MAY
BECOME SEVERE. WITH STEEP MID AND LOW LEVEL LAPS RATES ALSO IN
PLACE...STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS.

MAIN PRECIPITATION HOWEVER WILL COME WITH APPROACHING COLD FRONT
CURRENTLY LOCATED IN SOUTHEASTERN SOUTH DAKOTA. THIS WILL BE THE
FOCUS FOR PRECIPITATION THROUGHOUT THE OVERNIGHT HOURS WITH STRONG
SHORT WAVE ALSO TRACKING WITH FRONT...AND LLJ INCREASING AHEAD OF
BOUNDARY. AS MOISTURE INCREASES AND SOUNDINGS SATURATE...SEVERE THREAT
DIMINISHES INTO THE OVERNIGHT HOURS. PRECIPITATION OVERNIGHT WILL
LIKELY BE HEAVY AT TIMES WITH BUFR SOUNDINGS INDICATING PWAT VALUES
AROUND 1.7. IN ADDITION...DEEP WARM CLOUD DEPTHS WILL ALLOW FOR
EFFICIENT RAINFALL PRODUCING STORMS. GIVEN RELATIVELY DRY CONDITIONS
ACROSS THE CWA HAVE OPTED TO NOT ISSUE A FLASH FLOOD. IN
ADDITION...STORMS WILL BE PROGRESSIVE WITH SHORTWAVE PUSHING SOUTH
THOUGH ANY TRAINING OF STORMS THAT DOES OCCUR MAY LEAD TO LOCALIZED
FLOODING CONCERNS.

HAVE LOWERED TEMPERATURES A FEW DEGREES ACROSS THE CWA...ESPECIALLY
IN THE NORTH WITH FRONT PUSHING THROUGH OVERNIGHT.

.LONG TERM.../FRIDAY THROUGH THURSDAY/...
ISSUED AT 316 PM CDT THU JUL 25 2013

MAIN FORECAST CONCERN THROUGH SUNDAY IS THE UNSEASONABLY COOL TEMPS
EXPECTED OVER THE WEEKEND...ESPECIALLY ACROSS THE NORTH. LOW
PRESSURE DROPPING OUT OF CANADA AND DEEPENING OVER NORTHERN MN
WILL BRING DOWN VERY COOL AIR WITH IT. LOWS WILL BE IN THE 50S
WITH HIGHS ONLY IN THE MID 60S TO 70 NORTH AND MID TO UPPER 70S
SOUTH.

FOR SUNDAY NIGHT THROUGH TUESDAY A FAIRLY POTENT SHORT WAVE WILL
SHIFT ACROSS THE AREA. WARM ADVECTION WILL BE IN PLACE AND
DEPENDING ON THE MODEL...SOME FORCING SO THUNDERSTORM CHANCES
RETURN...ESPECIALLY MONDAY LATE DAY INTO TUESDAY.

BEYOND TUESDAY FORECAST IS A BIT MORE NEBULOUS AS MODELS DIFFER ON
THE DEVELOPMENT AND PLACEMENT OF A SURFACE LOW AND FRONTAL
BOUNDARY. THE MODELS DO BREAK DOWN A RIDGE AND BRING A SHORT WAVE
ACROSS IN THE THURSDAY INTO FRIDAY TIME FRAME AND THERE WILL
LIKELY BE AN MCS DEVELOP SOMEWHERE BUT DETAILS STILL ARE FAR FROM
SETTLED. I KEPT GENERAL CHANCE POPS ACROSS THE FORECAST AREA DUE
TO THE UNCERTAINTY.

&&

.AVIATION...25/18Z
ISSUED AT 1236 PM CDT THU JUL 25 2013

PRECIPITATION WILL CONTINUE TO SPREAD INTO SITES FROM NE/SD. HAVE
PUSHED BACK ONSET OF VCTS AND TSRA AT SITES WITH DEVELOPMENT STILL
WEST OF MO RIVER. ANTICIPATE PERIODS OF TSRA AT SITES WITH
LINGERING SHRA. CEILINGS WILL PRIMARILY BE VFR...THOUGH CEILINGS AND
VISIBILITIES MAY DROP TO MVFR OR LOWER AT TIMES OF HEAVIEST RAIN.
WITH INCREASED MOISTURE MAY SEE MVFR CEILINGS AT SITES BEHIND
PRECIPITATION...BUT HAVE NOT INCLUDED ATTM. WINDS WILL SHIFT TO
THE NORTHWEST FOR END OF PERIOD BEHIND FRONTAL BOUNDARY...WHICH
WILL PUSH SE ACROSS SITES BY END OF PERIOD. WINDS MAY BE GUSTY
LATE IN PERIOD BEHIND BOUNDARY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...AWB
LONG TERM...FAB
AVIATION...AWB
Hazardous weather outlook, Jul 25, 3:34 PM CDT, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
334 PM CDT THU JUL 25 2013

IAZ036>039-044>050-057>062-070>075-081>086-092>097-262045-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-
STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
334 PM CDT THU JUL 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE OUTLOOK
AREA THIS EVENING AND PERSIST OVERNIGHT. AN ISOLATED STORM THIS
EVENING MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND THE
MAIN THREATS. HEAVY RAINFALL IS POSSIBLE WITH STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL AND SOUTHERN
IOWA THROUGH MIDDAY FRIDAY. THE THREAT FOR SEVERE WEATHER IS LOW.
ADDITIONAL THUNDERSTORMS ARE FORECAST SUNDAY NIGHT THROUGH
WEDNESDAY. A FEW SEVERE STORMS ARE POSSIBLE SUNDAY NIGHT AND
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED BUT RAINFALL REPORTS ARE APPRECIATED.

IAZ004>007-015>017-023>028-033>035-262045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-
334 PM CDT THU JUL 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE OUTLOOK AREA THROUGH
MID EVENING. A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL TO THE
SIZE OF HALF DOLLARS AND DAMAGING WINDS THE MAIN THREAT. HEAVY
RAIN IS ALSO POSSIBLE WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL AND SOUTHERN
IOWA THROUGH MIDDAY FRIDAY. THE THREAT FOR SEVERE WEATHER IS LOW.
ADDITIONAL THUNDERSTORMS ARE FORECAST SUNDAY NIGHT THROUGH
WEDNESDAY. A FEW SEVERE STORMS ARE POSSIBLE SUNDAY NIGHT AND
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH 8 PM.

FAB

In the hours before

Local storm report, Jul 25, 4:45 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
445 PM CDT THU JUL 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             3 SSE CRYSTAL LAKE      43.18N 93.78W
07/25/2013  E0.88 INCH       HANCOCK            IA   TRAINED SPOTTER

&&

AWB
Local storm report, Jul 25, 4:53 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
453 PM CDT THU JUL 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             3 SE CRYSTAL LAKE       43.20N 93.75W
07/25/2013  E0.88 INCH       HANCOCK            IA   TRAINED SPOTTER

&&

AWB
Local storm report, Jul 25, 5:09 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
509 PM CDT THU JUL 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             2 SSE CRYSTAL LAKE      43.20N 93.78W
07/25/2013  E0.75 INCH       HANCOCK            IA   EMERGENCY MNGR

            SAW PENNY SIZE HAIL COVERING THE ROAD. TIME ESTIMATED
            FROM RADAR.

&&

SKOW
Local storm report, Jul 25, 5:23 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
523 PM CDT THU JUL 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             5 SW FOREST CITY AIRPOR 43.18N 93.69W
07/25/2013  E1.25 INCH       HANCOCK            IA   PUBLIC

            HAIL FELL FOR 15 MINUTES IN HAYFIELD. TIME ESTIMATED FROM
            RADAR.

&&

SKOW
Local storm report, Jul 25, 5:24 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
524 PM CDT THU JUL 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             3 NNW GARNER            43.14N 93.62W
07/25/2013  E1.00 INCH       HANCOCK            IA   TRAINED SPOTTER

&&

AWB
Local storm report, Jul 25, 5:30 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
530 PM CDT THU JUL 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             GARNER                  43.10N 93.60W
07/25/2013  E0.88 INCH       HANCOCK            IA   PUBLIC

&&

SKOW

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 4:35 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock, Winnebago40 min
Jul 25, 5:15 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock45 min
Jul 25, 5:42 PM CDTSevere Thunderstorm WarningDMXHumboldt, Pocahontas, Webster48 min

Nearby

Flash Flood Warnings in Iowa, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.